management of digital (toe) necrosis due to levophed - page 2

How is toe necrosis managed in your instituitons when it is a result of levophed administration? chelle... Read More

  1. by   ManNurse96
    We have a patient on 7 mcg/min (relatively low dose) of levophed right now and he is developing digital necrosis on both feet. It is the price that is paid. I have seen necrosis many times from levo. Sometimes we've put ntg paste on the digits, but it rarely does anything.
  2. by   XB9S
    We used to use phenoxibenzamine in conjunction with nor-adrenaline but still used to get necrosis.

    Sometimes you just need to accept it is the lesser of the 2 evils
  3. by   NotReady4PrimeTime
    We see it occasionally in our PICU, usually from higher-than-recommended doses in septic kids. We call it "nor-epi toe"; some end up with amputations, but when we use nitropaste and a transparent dressing BID as we did recently with a tiny gal on ECLS for severe adenovirus, we are usually able to salvage the digit. The worst I've seen was a teenager who had an above-the-ankle amputation, but her necrosis was from a combination of factors: high-dose pressors, ECLS cannulation in her left femorals, DIC... and probably other factors as well. She's now 20 years old, cognitively normal but physically devastated, and she lives at home.
  4. by   TopherSRN
    If they are on high enough doses of pressors to develop mottled/hypoperfused extremities the odds of them walking out of the hospital are slim; so they don't need the toes/extremeities anyway.


    The whole levophed - leave em dead philosophy has fallen out of vogue(levo is now the first line pressor for sepsis) so I would hesitate to perpetuate that kind of thinking. Some ignorant people still spout that mantra anytime someone mentions levo.

    I've never seen even marked mottling of extremeities on < .15 m/k/m of Epi or Levo. The patients I've seen it on are on .2-.3 of both epi and levo + dopa and/or vasopressin. Hypoperfusion of the extremities is just part of the game at those doses. I hope someone doesn't page a physician in the middle of the night to inform them of this (when on high dose pressors), lol.
  5. by   pebbles
    ..not to mention it the pt is sick enough to be on high dose of ANY pressors, esp norepi for long enough to cause necrotic feet - they have bigger problems. They also have limited resources within their body to preserve their own tissues at the level of the feet.

    Most of the pt's I've seen with that level of necrosis do end up with amputations (if they survive). Bu if it's a choice between "maybe" losing your foot, or dying for sure, I guess that really isn't a choice.
  6. by   lorilou22RN
    Levo, shmevo, cut it off. Am I totally jaded. If the patient is maxed on Levo, and other pressors, perhaps it is time for a Celestial Transfer?
  7. by   got2luvnights
    Levophed is a very potent pressor that literature supports to be the drug of choice in a septic patient. It is critical that you know that your pt's hypotension is not the result of hypovolemia. Trying to clamp down on a dry pt is a recipe for a disaster including risking digits. A swan ganz catheter or a least a CVP can help one gauge this. I also agree that necrotic digits are often dealt with by amputation. Hopes this helps.
  8. by   meandragonbrett
    Quote from TopherSRN

    The whole levophed - leave em dead philosophy has fallen out of vogue(levo is now the first line pressor for sepsis) so I would hesitate to perpetuate that kind of thinking. Some ignorant people still spout that mantra anytime someone mentions levo..
    Ain't this the truth! I for one get tired of hearing it.

    Levo tends to be a first line the CV population at times because of it's lack of beta stimulation.
  9. by   nursejill155
    I have seen the patient have prescribed the nitro paste and it is placed on the part of the toes that are necrotic. It seemed to work! I couldn't believe it but it did!
  10. by   MommyandRN
    I have seen this happen with Levophed. Usually if the Levo has been at that high of a dose for that extended period of time, the patient is in such bad shape that they can not avoid it... the risk of losing their feet is worth it to have their heart keep beating. It's just one of those things.

close